Alert archive / Michigan / Special Weather Statements in 2016
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Sep 19, 2016, 3:08 PM EDT for Kalkaska County, Michigan. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2016, 3:08 PM EDT (19:08 UTC)
- Expired
- Sep 19, 2016, 3:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Gaylord, MI
County Kalkaska County, MI
The radar
The NCL Michigan radar (KAPX), 68 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -277 J/kg
- Mixed-layer LCL
- 1502 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
950
WWUS83 KAPX 191908
SPSAPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
308 PM EDT MON SEP 19 2016
MIZ026-027-031-032-191945-
MANISTEE-WEXFORD-GRAND TRAVERSE-KALKASKA-
308 PM EDT MON SEP 19 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WEXFORD...
KALKASKA...GRAND TRAVERSE AND NORTHERN MANISTEE COUNTIES...
AT 307 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM BARKER CREEK TO NORWALK. MOVEMENT WAS
EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
KALKASKA...KINGSLEY...SHERMAN...BUCKLEY...FIFE LAKE...MESICK...
COPEMISH...DARRAGH...BRETHREN...SOUTH BOARDMAN...NORWALK...
BARKER CREEK AND RAPID CITY.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4452 8590 4451 8582 4457 8581 4482 8534
4482 8532 4483 8532 4486 8510 4486 8485
4475 8485 4451 8530 4451 8533 4449 8533
4431 8566 4429 8632
TIME...MOT...LOC 1907Z 262DEG 40KT 4480 8532 4434 8616
$$
JZWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Sep 19, 1:58 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Sep 19, 1:58 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
158 PM EDT MON SEP 19 2016
.UPDATE...
Issued at 1000 AM EDT Mon Sep 19 2016
A warm front has lifted through the region with a narrow corridor
of deeper moisture laying out through eastern upper and back
across nrn Lake Michigan. Lapse rates aloft steepening in advance
of a cold front which is laid out from central upper Michigan to
SE Minnesota. Latest visible imagery definitely showing bubbly
cumulus already developing within that narrow corridor of
moisture/higher theta-e, with actual showers and storms crossing
Whitefish Bay/eastern upper. Additional showers and storms are
likely to fire in the nrn/NW CWA over the next couple-few hours
as the nrn end of the cold front more quickly sweeps into that
area. Still looking at some strong wind fields aloft with 0-6km
bulk shear values as high as 50kts. Pretty minimal CAPE this
morning thus far at 250-500 j/kg...which is probably not high
enough to get into those strong winds, but this afternoon as the
front approaches the srn CWA, BLCAPES could approach 1000j/kg.
Combined with impressive 800-1000j/kg of DCAPE, this is certainly
suggestive that very gusty downdrafts possibly as high as 50 mph
can occur. The marginal risk for severe storms from SPC has
lifted back into the Frankfort/Manistee and Cadillac areas for
possible damaging winds, but all areas along and south of M-32
where the better shower/storm potential is today, may be under
that threat as well.
&&
.SHORT TERM...(Today and tonight)
Issued at 235 AM EDT Mon Sep 19 2016
High pressure continues to push east of Michigan early this morning
as a cold front...currently extending southward from far Western
Ontario thru Western Minnesota into the Central Plains...approaches
the Western Great Lakes region. Area of convection continues to fire
over Western Lake Superior ahead of the cold front within an area of
1500 J/kg of MUCAPE coincident with a narrow ridge of 850 mb theta E
and an area of 40 kts of 0-3 km bulk shear. Closer to home...line of
enhanced mid cloud is beginning to move into our CWA well in advance
of the cold front and resulting convection. Temps have cooled off
nicely overnight as low levels decouple...but this will begin to
change as we head toward sunrise as winds just off the deck begin to
strengthen within a tightening low level pressure gradient ahead of
the cold front.
Cold front itself will make steady eastward progress thru our CWA
today and tonight. Axis of instability and 850 mb theta E ridge will
remain rather narrow and aligned just ahead of the cold front.
MUCAPES will increase to around 1000 J/kg across our CWA this
afternoon and evening as FROPA occurs during peak diurnal heating/
instability. However...two distinct areas of 40-45 kt 0-3 kt bulk
shear will move just north and just southwest of our CWA. With
significantly better instability (MUCAPES nearly 3000 J/kg) focused
SW of our CWA over Southern Wisconsin...Iowa and Northern
Illinois...expect best chances of severe storms will be within this
region. Still cannot rule out the possibility of an isolated
stronger storm as the front moves thru...producing wind gusts of
30 to 40 mph or so during the late afternoon and evening.
Precip chances will come to a close late tonight as the cold front
moves east of our CWA. Temps will be well above normal today thanks
to WAA ahead of the front. Afternoon highs will range form the mid
70s in Eastern Upper Michigan to the upper 70s and lower 80s in
Northern Lower Michigan. Low temps tonight will cool back into the
mid to upper 50s in CAA behind the cold front.
.LONG TERM...(Tuesday through Sunday)
Issued at 235 AM EDT Mon Sep 19 2016
Tuesday through Wednesday night...
High impact weather potential: Embedded thunderstorms possible
Wednesday night into Thursday.
Pattern synopsis/Expected evolution: A strong 140 kt westerly jet
streak is laid out across the northern tier of the CONUS tonight,
extending from the western Great Lakes westward through the Pac NW
to roughly 140W. Two pieces of energy are clearly evident on water
vapor imagery tonight. The first hugging the International Border
along Minnesota/SW Ontario, while the second, more subtle, feature
lies off the coast of British Columbia. The first wave is expected
to pass mainly north of the forecast area, although may provide
subtle support for any shower/storm today/this evening. The second
wave, combined with positively tilting mid-upper levels and energy
ejecting from the desert southwest will aid in surface low pressure
development across the central plains and increasing precip chances
across the MS valley into the Great Lakes during the midweek
timeframe.
By Thursday, the pattern turns to more of a rex block feel with high
pressure over southern Canada forcing an upper-level cutoff low to
the south through the end of the work week. Local impacts certainly
remain up in the air with the upper MS valley/Great Lakes likely
under a tight thermal gradient. All in all, lots of uncertainty
beyond Thursday with a wide spread in temperatures and precipitation
chances possible, hinging on the nature of the upstream blocking and
development/progression of aformentioned upper-level low.
Tuesday-Tue night: All precip associated with Monday evening's
frontal passage looks to be well off to the south and east by
Tuesday morning. An expansive area of high pressure, encompassing
the majority of the country's midsection, doesn't take long to move
into the Great Lakes. Mostly sunny skies and warm mid-September
temps are expected (mid-upper 70s). Could be a bit breezy from time
to time thanks to a tightening pressure gradient between approaching
high pressure and an area of low pressure, despite being centered
over Hudson Bay extends into southern Ontario. Wouldn't be shocked
to see gusts approach 30 mph across portions of the eastern U.P.,
gradually diminishing the further you head south across the L.P.
Mainly clear skies and light winds expected Tue night. Have bumped
low temperatures down a few degrees below guidance with the
typically cooler interior spots dropping into the 40s.
Wednesday-Wed night: As low pressure ramps up across the central
plains, a warm front is progged to extend from SD into MN-WI by Wed.
morning. Increasing convection across WI is expected to provide a
slow increase in cloud cover from west to east during the morning
into the early afternoon hours. As the front slowly shifts east and
return flow funnels moisture into northern Michigan during the
afternoon, precip chances will slowly increase from west to east, as
well. While a few showers may sneak into extreme northwest Lower and
portions of E UP late Wed afternoon, better shower/thunderstorm
chances arrive Wed. evening/night. Confidence is rather low in the
placement of heaviest precip, ultimately dependent on the placement
of the tightest baroclinic zone, but will hedge the highest PoPs
from MBL to PZQ and north.
Thursday through Sunday...
Wednesday night's precip diminishes in coverage and intensity
Thursday morning. However, as mentioned above, confidence diminishes
as we head into the extended portion of the forecast. Nearly all
guidance suggests a tight thermal gradient draped in the vicinity of
the northern Great Lakes/southern Canada with high pressure over
Ontario sandwiched between low pressure over Hudson Bay and another
over the desert southwest. Northern Michigan's sensible weather
looks to depend on the the evolution/progression of troughing over
the southwestern CONUS and blocking to the north. 20/00z GEFS
members still suggest a 30+ deg F spread in temperatures during the
Friday-Saturday timeframe. At this point, will continue with a
consensus blend for several aspects of the forecast. Unfortunately,
this leaves a rather ominous look with PoPs in nearly every period
with slowly decreasing temperatures each day. While it's certainly
possible (depending on the placement of the tightest baroclinic
zone) that waves of precip may traverse the region for the latter
half of the week, the extended period as a whole doesn't look like a
washout.
Gillen
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 153 PM EDT Mon Sep 19 2016
A cold front will cross nrn Michigan later this afternoon and
evening, resulting in a broken line of showers and storms. Feeling
more confident in their development, especially for TVC/MBL.
This line of storms will gradually sink southeast through evening
with much drier air setting in through the night, bringing
clearing skies. Any storms will be able to produce fairly
significant gusts maybe up to 40 to 50 mph. The chance of this
occurring at any airport/confidence, is low.
SW winds will remain gusty this afternoon, but will taper off
into the evening while switching more out of the west. Will still
hang onto some wind through the night as winds aloft will remain
stout enough, even for some low end wind shear.
&&
.MARINE...
Issued at 235 AM EDT Mon Sep 19 2016
Winds and waves will continue to ramp up to SCA criteria early this
morning as SW winds strengthen ahead of an approaching cold front.
Chances of showers and thunderstorms will also increase from NW to
SE today into tonight ahead of that cold front. Conditions will drop
just below SCA criteria later tonight behind the cold front...but
may increase again by Tuesday afternoon.
&&
.APX Watches/Warnings/Advisories...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 5 PM EDT Tuesday for LHZ345>347.
SMALL CRAFT ADVISORY until 5 AM EDT Tuesday for LHZ348-349.
LM...SMALL CRAFT ADVISORY until 5 PM EDT Tuesday for LMZ341-342.
SMALL CRAFT ADVISORY until 5 AM EDT Tuesday for LMZ323-344>346.
LS...SMALL CRAFT ADVISORY until 5 PM EDT Tuesday for LSZ321-322.
&&
UPDATE...Dickson
SHORT TERM...MLR
LONG TERM...Gillen
AVIATION...Dickson
MARINE...MLRHazardous weather outlook, Sep 19, 1:45 PM EDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 145 PM EDT MON SEP 19 2016 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 201200- STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-POINT BETSIE TO SLEEPING BEAR POINT MI-MANISTEE TO POINT BETSIE MI-WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE- ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 145 PM EDT MON SEP 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING AS A COLD FRONT CROSSES NORTHERN MICHIGAN. THE SEVERE WEATHER THREAT IS ONLY MARGINAL FOR MUCH OF NORTHERN LOWER MICHIGAN. HOWEVER...THERE IS THE POTENTIAL FOR A FEW STRONGER STORMS TO PRODUCE WIND GUSTS OF 40 TO 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AND RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS: ONLINE: WEATHER.GOV/GAYLORD FACEBOOK: FACEBOOK.COM/NWSGAYLORD TWITTER: TWITTER.COM/NWSGAYLORD && FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD. SMD
In the hours before
Special weather statement, Sep 19, 3:01 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
301 PM EDT MON SEP 19 2016
MIZ022-191930-
OTSEGO-
301 PM EDT MON SEP 19 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN OTSEGO COUNTY...
AT 301 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH
OF ELMIRA...MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ELMIRA...VANDERBILT...SPARR...
PICKEREL LAKE AND EASTERN CORWITH TOWNSHIP.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GAYLORD.
LAT...LON 4503 8437 4503 8485 4511 8486 4512 8476
4512 8474 4517 8473 4520 8437
TIME...MOT...LOC 1901Z 268DEG 38KT 4509 8479
JZSpecial weather statement, Sep 19, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
308 PM EDT MON SEP 19 2016
MIZ026-027-031-032-191945-
MANISTEE-WEXFORD-GRAND TRAVERSE-KALKASKA-
308 PM EDT MON SEP 19 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WEXFORD...
KALKASKA...GRAND TRAVERSE AND NORTHERN MANISTEE COUNTIES...
AT 307 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM BARKER CREEK TO NORWALK. MOVEMENT WAS
EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
KALKASKA...KINGSLEY...SHERMAN...BUCKLEY...FIFE LAKE...MESICK...
COPEMISH...DARRAGH...BRETHREN...SOUTH BOARDMAN...NORWALK...
BARKER CREEK AND RAPID CITY.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4452 8590 4451 8582 4457 8581 4482 8534
4482 8532 4483 8532 4486 8510 4486 8485
4475 8485 4451 8530 4451 8533 4449 8533
4431 8566 4429 8632
TIME...MOT...LOC 1907Z 262DEG 40KT 4480 8532 4434 8616
JZThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 10:05 PM EDT | Small Craft Advisory | APX | 42 hr | |
| Sep 19, 3:01 PM EDT | Special Weather Statement | APX | Otsego | 29 min |
| Sep 19, 3:29 PM EDT | Special Marine Warning | APX | 61 min | |
| Sep 19, 4:59 PM EDT | Special Marine Warning | APX | 61 min |
Nearby
Special Weather Statements in Michigan, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.